Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 382, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2008, 4:02 PM CDT for Calhoun County, Greene County, Webster County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2008, 4:02 PM CDT (21:02 UTC)
- Expired
- Jul 7, 2008, 4:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Calhoun County, IA, Greene County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 4:43 PM CDT | TSTM WND DMG | Churdan, IA | TREES DOWN. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 072102 SVRDMX IAC025-073-187-072145- /O.NEW.KDMX.SV.W.0382.080707T2102Z-080707T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 402 PM CDT MON JUL 7 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WEBSTER COUNTY IN CENTRAL IOWA... SOUTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA... NORTHERN GREENE COUNTY IN WEST CENTRAL IOWA... * UNTIL 445 PM CDT. * AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHURDAN...OR 31 MILES SOUTHWEST OF FORT DODGE...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHURDAN AND LOHRVILLE BY 405 PM CDT... FARNHAMVILLE BY 420 PM CDT... GOWRIE BY 430 PM CDT... CALLENDER BY 435 PM CDT... HARCOURT BY 440 PM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHERN IOWA. LAT...LON 4248 9417 4220 9417 4208 9464 4221 9465 TIME...MOT...LOC 2102Z 242DEG 26KT 4217 9454 $$
1 follow-up statement
000 WWUS53 KDMX 072116 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 416 PM CDT MON JUL 7 2008 IAC025-073-187-072145- /O.CON.KDMX.SV.W.0382.000000T0000Z-080707T2145Z/ WEBSTER IA-CALHOUN IA-GREENE IA- 416 PM CDT MON JUL 7 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHERN GREENE...SOUTHEASTERN CALHOUN AND SOUTHWESTERN WEBSTER COUNTIES... AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHURDAN...OR 25 MILES SOUTHWEST OF FORT DODGE...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GOWRIE BY 435 PM CDT... HARCOURT AND 6 MILES SOUTHEAST OF CALLENDER BY 440 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHERN IOWA. LAT...LON 4248 9417 4220 9417 4208 9464 4221 9465 TIME...MOT...LOC 2116Z 239DEG 26KT 4220 9442 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:25 PM CDT, 37 minutes earlier.
Area forecast discussion, Jul 7, 3:25 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT MON JUL 7 2008 .DISCUSSION... CDFNT MAKING SLOW PROGRESS INTO THE STATE WITH LINE OF TSRA FORMING AHD OF IT. S/WV PUSHING NE OUT OF THE RCKYS IS ENHANCING THE CONVECTIVE DVLPMT. HAVE HAD SOME SVR WX ALONG THE INTERACTION OF THE WARM AIR POUSH WITH THE CURRENTLY NR A KDBQ-KFRM LN. WILL SEE TSRA INC SLOWLY OVR THE NXT FEW HRS WITH MAIN THREAT THAT OF WIND. HAIL WL BE LMTD BY HI FRZL LVLS AS HAS BEEN THE CASE THE PAST FEW DAYS. CORES WELL ABV DONOVAN CRIT PRODUCING LTL MORE THAN PEA TP MARBLE SIZE DUE LACK OF TILTING OF CELLS AND VRY DEEP MOIST LYR. CDFNT WILL PASS S OF IA ON TUE WITH CHC FOR TSRA REMAINING OVR THE SERN HALF OF STATE IN THE MRNG...AND SERN THIRD IN THE AFTN. HAVE SOME CONCERNS ABT WK WV FST IN PROGS MOVG ALNG FNT AND THE POSSIBILITY OF SOME DVLPMT OVR SRN IA LATE TUE AFTN AND EVE IN THE UNCAPPED AIR. OPTED TO HOLD OFF ON DOING ANYTHING WITH THAT FOR NOW DUE GREAT UNCERTAINTIES. OTR CONCERN IS FOR FLOODING AS ECHOES ARE TRAINING OVER THE SAME AREAS. WILL GO WITH A FFA OVR THE NRN THIRD OF IA...FM HWY 20 N. QUIET WX FOR A COUPLE DAYS AFT THAT AND WILL AWAIT THE NXT SYS THIS WKND. WILL BE A TRICKLY FCST WITH TEMPS FOR SUN AND MON DEPENDING ON JUST HOW FAR SOUTH THE PCPN GETS. EXPET AT LEAST THE NRN HLF OF IA TO REMAIN NO WARMER THAN THE LO 80S AND CUD BE EVEN COOLER IF RAFL IS WDSPRD AS IT IS SUGGESTED IT MAY BE. && .AVIATION...07/18Z THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN NORTHERN AND CENTRAL IOWA...MOVING SOUTHEASTWARD THROUGH SOUTHEASTERN IOWA TONIGHT. THIS WILL RESULT IN PERIODS OF MVFR OR LOWER CONDITIONS AT ALL OF OUR TERMINALS...PRIMARILY THROUGH LATE AFTERNOON AT KFOD AND KMCW...DURING THE EVENING AT KALO KDMX...AND TONIGHT AT KOTM. VFR CONDITIONS WILL PREVAIL AHEAD OF THE TSTORMS...ESPECIALLY AT KALO...KDMX...AND KOTM...WITH ONLY A FEW BRIEF MVFR CIGS AT THOSE TERMINALS THIS AFTERNOON. LATER TONIGHT SOME MVFR CIGS WILL LINGER AT MOST TERMINALS BEHIND THE STORMS...WITH THESE CLEARING OUT BY TOMORROW MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...LEE PUBLIC...MS JUL 08
Hazardous weather outlook, Jul 7, 5:48 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 548 AM CDT MON JUL 7 2008 IAZ004>007-015>017-023>028-033>039-044>046-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- 548 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN BECOMING MORE WIDESPREAD THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS POSSIBLE THIS MORNING. MORE SIGNIFICANT WEATHER IS EXPECTED THIS AFTERNOON WHEN MORE INTENSE STORMS ARE ANTICIPATED TO DEVELOP. GOLF BALL SIZED HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL POSSIBLE WITH THE ACTIVITY THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF THE AREA TODAY AND INTO THIS EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING ESPECIALLY BETWEEN 2 PM AND 8 PM. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ047>050-057>062-070>073-081-082-092-081100- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR- 548 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN BECOMING MORE WIDESPREAD BY LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. AN ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS POSSIBLE THIS MORNING. MORE SIGNIFICANT WEATHER IS EXPECTED THIS AFTERNOON WHEN MORE INTENSE STORMS ARE ANTICIPATED TO DEVELOP. GOLF BALL SIZED HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL POSSIBLE WITH THE ACTIVITY THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING ESPECIALLY BETWEEN 4 PM AND MIDNIGHT. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ074-075-083>086-093>097-081100- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 548 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT. THUNDERSTORMS WILL DEVELOP TO THE NORTHWEST THIS AFTERNOON THEN MOVE SOUTHEAST INTO THE REGION THIS EVENING. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS ALONG WITH AN ISOLATED TORNADO. HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT RISK FOR SEVERE STORMS CONTINUES ON TUESDAY FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT BETWEEN 7 PM AND 3 AM AND AGAIN TUESDAY AFTERNOON. DONAVON
In the hours before
Local storm report, Jul 7, 2:09 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST 7 ENE NORTHWOOD 43.49N 93.10W
07/07/2008 E60 MPH WORTH IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jul 7, 2:41 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG 5 E MANLY 43.30N 93.09W
07/07/2008 WORTH IA TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS DOWN OF GREATER THAN SIX INCH
IN DIAMETER.
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:32 PM CDT | Areal Flood Advisory | DMX | Mahaska | 118 min |
| Jul 7, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 39 min |
| Jul 7, 1:43 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 47 min |
| Jul 7, 2:27 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 17 min |
| Jul 7, 3:15 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 76 min |
| Jul 7, 3:24 PM CDT | Tornado Warning | DMX | Cerro Gordo | 20 min |
| Jul 7, 3:35 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 14 more | 5 hr |
| Jul 7, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 47 min |
| Jul 7, 4:10 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 35 min |
| Jul 7, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 41 min |
| Jul 7, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 48 min |
| Jul 7, 4:49 PM CDT | Areal Flood Advisory | DMX | Greene | 119 min |
| Jul 7, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 56 min |
| Jul 7, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 39 min |
| Jul 7, 4:57 PM CDT | Tornado Warning | DMX | Hamilton, Webster | 33 min |
| Jul 7, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 46 min |
| Jul 7, 5:05 PM CDT | Areal Flood Advisory | DMX | Webster | 2 hr |
| Jul 7, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 17 min |
| Jul 7, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 56 min |
| Jul 7, 5:53 PM CDT | Areal Flood Advisory | DMX | Bremer, Butler | 2 hr |
| Jul 7, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 22 min |
| Jul 7, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 66 min |
| Jul 7, 6:51 PM CDT | Areal Flood Advisory | DMX | Black Hawk | 76 min |
| Jul 7, 6:58 PM CDT | Areal Flood Advisory | DMX | Grundy | 69 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.